Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS Shreveport, LA

January 6, 1998Panola County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 6, 1998, 5:25 AM CST for Panola County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 6, 1998, 5:25 AM CST (11:25 UTC)
Expired
Jan 6, 1998, 6:30 AM CST
In force
65 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Panola County, TX

The radar

The Shreveport radar (KSHV), 54 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 11.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1998-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1998-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WUUS1 KSHV 061126 RRA
SVRSHV
TXC365-061230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
525 AM CST TUE JAN 6 1998
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 AM CST
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...PANOLA COUNTY
 
AT 525 AM CST DOPPLER RADAR IN SHREVEPORT INDICATED A
SEVERE THUNDERSTORM OVER LAKE MURVAL OR ABOUT 5 MILES WEST OF
GARY MOVING TO THE NORTHEAST AT ABOUT 30 MPH.
 
THIS STORM WILL PRODUCE HAIL THE SIZE OF NICKLES AND POSSIBLE
WIND GUSTS TO NEAR 60 MPH.
 
THE STORM WILL AFFECT THE AREA JUST SOUTH OF CARTHAGE AND
DEADWOOD BY 540 AM CST.
 
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
6/18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 6, 2:30 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jan 6, 2:30 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 AM CST TUE JAN 6 1998

LARGE AREA OF SHWRS AND TSTMS CONTS TO PROGRESS TO THE NE ACRS NRN
AND NW SECTIONS OF THE CWA THIS MRNG. SOME CONVECTION BEGINNING TO DVLP
NOW IN THE LFK AREA. THIS AREA SHUD START TO FILL IN ACRS LA BEFORE
SUNRISE. MODELS SLL AGREE THAT NEXT S/WV WITH SIG UVVS WILL WORK
ACRS CWA LATER TODAY. SFC FNT ALSO BGNS MOVG ACRS CWA TONIGHT. THIS
FTR SHUD PUSH E OF THE CWA DRNG THE DAY WED. WITH FNT MOVG SLOWLY E
TONIGHT WILL PROVIDE A VERY GOOD FOCUS FOR FOR ANOTHER ROUND OF HEAVY
RAIN ACRS NE TX THIS EVNG AND TONIGHT. WITH RAIN LIKELY TO DVLP OVER
LA TODAY AND AGN IN TX AND AR TONIGHT CAN SEE NO REASON TO DROP
FALSH FLOOD WATCHES FOR TODAY AND WILL LIKELY NEED TO EXTEND THEM
INTO TONIGHT. UPR LVL TROF SHUD PROGRESS SLOWLY E INTO N CNTRL TX
BY LATE WED AND ERLY THUR. WITH COLD POOL ASSOCIATED WITH THIS FTR
SLOW TO MOVE OUT OF AREA AND CONTD PRESENCE OF MSTR EVEN BEHIND THE
SFC FNT WILL EXPECT CHC FOR PCPN TO EXTEND INTO ERLY THUR.

WILL GO HEAVY ON POPS THRU THE PERIOD AND WILL NEED TO MENTION HEAVY
RAIN LA AND AR TODAY AND ALL AREAS TONIGHT.

FOR POPS DO NOT FORESEE MUCH DIURNAL CHANGE TODAY OR TONIGHT. WILL
STAY CLOSE TO GUIDANCE TEMPS FOR THE FCST.

SHV 67/54/56 998   MLU 66/56/59 998

18

In the hours before

Local storm report, Jan 6, 3:00 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 AM CST TUE JAN 6 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1100 PM    8 SW TYLER                TX   1.25 INCH HAIL
01/05/98   SMITH                          HAIL REPORTED ALONG THE SMITH
                                          AND HENDERSON COUNTY LINE.

1100 PM    8 SW TYLER                TX   60 MPH TSTM GUST
01/05/98   SMITH                          GUST OCCURED ALONG THE SMITH
                                          AND HENDERSON COUNTY LINE.

1101 PM    5 SW TYLER                TX   1.75 INCH HAIL
01/05/98   SMITH                          HAIL REPORTED ALONG HWY 155

1108 PM    TYLER                     TX   1.75 INCH HAIL
01/05/98   SMITH                          HAIL REPORTED 2 MILES WEST OF
                                          OF LOOP 232.

1115 PM    TYLER                     TX   60 MPH TSTM GUST
01/05/98   SMITH

1108 PM    7 S TYLER                 TX   POSSIBLE TORNADO
01/05/98   SMITH                          LOCAL FIRE DEPT REPORTED
                                          A POSSIBLE TORNADO TOUCHDOWN
                                          IN THE TOWN OF GRESHAM. ROOFS
                                          WERE BLOWN OFF HOMES AND
                                          NUMEROUS TREES WERE DOWNED.

1108 PM    2 SW TYLER                TX   WIND DAMAGE
01/05/98   SMITH                          TWO LARGE TREES DOWNED ON FM
                                          344 AND THE INTERSECTION OF
                                          HWY 2661 AND 155.

1150 PM    1 S STARVILLE             TX   0.75 INCH HAIL
01/05/98   SMITH                          HAIL COVERING GROUND
                                          RESULTING IN A CAR ACCIDENT
                                          ON I-20 AND HWY 271. NO
                                          REPORTS OF INJURY.
.
1155 PM    5 SW GLADEWATER           TX   2.50 INCH HAIL
01/05/98   SMITH

1158 PM    GLADEWTER                 TX   2.75 INCH HAIL
01/05/98   GREGG                          HAIL REPORTED IN THE
                                          SOUTHWEST PART OF TOWN.

1200 AM    LAKE DEVERNIA             TX   2.50 INCH HAIL
01/06/98   GREGG

1201 AM    2 E GLADEWATER            TX   2.50 INCH HAIL.
01/06/98   GREGG                          HAIL REPORTED BY OFF DUTY
                                          NWS EMPLOYEE.

1203 AM    WHITE OAK                 TX   1.75 INCH HAIL
01/06/98   GREGG

1215 AM    4 N GLADEWATER            TX   1.75 INCH HAIL
01/06/98   UPSHUR                         HAIL COVERED THE GROUND
                                          AT HWY 271.

1212 AM    1 W GILMER                TX   WIND DAMAGE
01/06/98   UPSHUR                         TREES DOWNED ACROSS HWY 271.
.
1212 AM    2 E GILMER                TX   WIND DAMAGE
01/06/98   UPSHUR                         NUMEROUS TREES DOWNED.

1215 AM    GLENWOOD                  TX   WIND DAMAGE
01/06/98   UPSHUR                         TREES DOWNED ACROSS HWY 300.

1219 AM    5 N LONGVIEW              TX   1.75 INCH HAIL
01/06/98   GREGG

1220 AM    GILMER                    TX   OTHER
01/06/98   UPSHUR                         10 TO 15 CARS SLID OFF HWY
                                          300 DUE TO THE HAIL COVERING
                                          THE GROUND. NO REPORTS OF
                                          INJURIES WERE RECEIVED.

1250 AM    1 N LINDEN                TX   1.00 INCH HAIL
01/06/98   CASS

1240 AM    DIANA                     TX   1.75 INCH HAIL
01/06/98   UPSHUR                         HAIL COVERED THE GROUND.

1245 AM    2 E DIANA                 TX   1.75 INCH HAIL
01/06/98   HARRISON

1130 PM    TYLER                     TX   FLASH FLOOD
01/05/98   SMITH                          NUMEROUS HOMES FLOODED ACROSS
                                          SOUTH AND WEST SIDE OF TOWN.
                                          NUMEROUS CNTY ROADS UNDER
                                          WATER.

0132 AM    WHITE OAK                 TX   0.75 INCH HAIL
01/06/98   GREGG

1234 AM    JUDSON                    TX   WIND DAMAGE
01/06/98   GREGG                          SEVERAL TREES DOWNED.

1240 AM    1 N ORE CITY              TX   WIND DAMAGE
01/06/98   UPSHUR                         NUMEROUS POWERLINES DOWNED
                                          ACROSS HWY 155 WITH THE HWY
                                          CLOSED. ROOF WAS BLOWN OFF
                                          MOBILE HOME.

0145 AM    DODDRIDGE                 AR   0.75 INCH HAIL
01/06/98   MILLER
Local storm report, Jan 6, 3:00 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 AM CST TUE JAN 6 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

1100 PM    8 SW TYLER                TX   1.25 INCH HAIL
01/05/98   SMITH                          HAIL REPORTED ALONG THE SMITH
                                          AND HENDERSON COUNTY LINE.

1100 PM    8 SW TYLER                TX   60 MPH TSTM GUST
01/05/98   SMITH                          GUST OCCURED ALONG THE SMITH
                                          AND HENDERSON COUNTY LINE.

1101 PM    5 SW TYLER                TX   1.75 INCH HAIL
01/05/98   SMITH                          HAIL REPORTED ALONG HWY 155

1108 PM    TYLER                     TX   1.75 INCH HAIL
01/05/98   SMITH                          HAIL REPORTED 2 MILES WEST OF
                                          OF LOOP 232.

1115 PM    TYLER                     TX   60 MPH TSTM GUST
01/05/98   SMITH

1108 PM    7 S TYLER                 TX   POSSIBLE TORNADO
01/05/98   SMITH                          LOCAL FIRE DEPT REPORTED
                                          A POSSIBLE TORNADO TOUCHDOWN
                                          IN THE TOWN OF GRESHAM. ROOFS
                                          WERE BLOWN OFF HOMES AND
                                          NUMEROUS TREES WERE DOWNED.

1108 PM    2 SW TYLER                TX   WIND DAMAGE
01/05/98   SMITH                          TWO LARGE TREES DOWNED ON FM
                                          344 AND THE INTERSECTION OF
                                          HWY 2661 AND 155.

1150 PM    1 S STARVILLE             TX   0.75 INCH HAIL
01/05/98   SMITH                          HAIL COVERING GROUND
                                          RESULTING IN A CAR ACCIDENT
                                          ON I-20 AND HWY 271. NO
                                          REPORTS OF INJURY.
.
1155 PM    5 SW GLADEWATER           TX   2.50 INCH HAIL
01/05/98   SMITH

1158 PM    GLADEWTER                 TX   2.75 INCH HAIL
01/05/98   GREGG                          HAIL REPORTED IN THE
                                          SOUTHWEST PART OF TOWN.

1200 AM    LAKE DEVERNIA             TX   2.50 INCH HAIL
01/06/98   GREGG

1201 AM    2 E GLADEWATER            TX   2.50 INCH HAIL.
01/06/98   GREGG                          HAIL REPORTED BY OFF DUTY
                                          NWS EMPLOYEE.

1203 AM    WHITE OAK                 TX   1.75 INCH HAIL
01/06/98   GREGG

1215 AM    4 N GLADEWATER            TX   1.75 INCH HAIL
01/06/98   UPSHUR                         HAIL COVERED THE GROUND
                                          AT HWY 271.

1212 AM    1 W GILMER                TX   WIND DAMAGE
01/06/98   UPSHUR                         TREES DOWNED ACROSS HWY 271.
.
1212 AM    2 E GILMER                TX   WIND DAMAGE
01/06/98   UPSHUR                         NUMEROUS TREES DOWNED.

1215 AM    GLENWOOD                  TX   WIND DAMAGE
01/06/98   UPSHUR                         TREES DOWNED ACROSS HWY 300.

1219 AM    5 N LONGVIEW              TX   1.75 INCH HAIL
01/06/98   GREGG

1220 AM    GILMER                    TX   OTHER
01/06/98   UPSHUR                         10 TO 15 CARS SLID OFF HWY
                                          300 DUE TO THE HAIL COVERING
                                          THE GROUND. NO REPORTS OF
                                          INJURIES WERE RECEIVED.

1250 AM    1 N LINDEN                TX   1.00 INCH HAIL
01/06/98   CASS

1240 AM    DIANA                     TX   1.75 INCH HAIL
01/06/98   UPSHUR                         HAIL COVERED THE GROUND.

1245 AM    2 E DIANA                 TX   1.75 INCH HAIL
01/06/98   HARRISON

1130 PM    TYLER                     TX   FLASH FLOOD
01/05/98   SMITH                          NUMEROUS HOMES FLOODED ACROSS
                                          SOUTH AND WEST SIDE OF TOWN.
                                          NUMEROUS CNTY ROADS UNDER
                                          WATER.

0132 AM    WHITE OAK                 TX   0.75 INCH HAIL
01/06/98   GREGG

1234 AM    JUDSON                    TX   WIND DAMAGE
01/06/98   GREGG                          SEVERAL TREES DOWNED.

1240 AM    1 N ORE CITY              TX   WIND DAMAGE
01/06/98   UPSHUR                         NUMEROUS POWERLINES DOWNED
                                          ACROSS HWY 155 WITH THE HWY
                                          CLOSED. ROOF WAS BLOWN OFF
                                          MOBILE HOME.

0145 AM    DODDRIDGE                 AR   0.75 INCH HAIL
01/06/98   MILLER
Local storm report, Jan 6, 3:20 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 AM CST TUE JAN 6 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0210 AM    TEXARKANA                 TX   FLASH FLOOD
01/06/98   BOWIE                          SEVERAL HWY UNDERPASSES UNDER
                                          WATER FROM TEXARKANA TO NEW
                                          BOSTON.

0220 AM    LEWISVILLE                AR   1.00 INCH HAIL
01/06/98   LAFAYETTE

0232 AM    WILLISVILLE               AR   0.75 INCH HAIL
01/06/98   NEVADA                         50 MPH WINDS ALSO REPORTED.

0240 AM    ROSSTON                   AR   1.50 INCH HAIL
01/06/98   NEVADA                         TREES WERE ALSO DOWNED ALONG
                                          HWY 371. SOME MINOR DAMAGE TO
                                          HOMES WERE ALSO REPORTED.
                                          HAIL WAS REPORTED TO HAVE
                                          BEEN THREE INCHES DEEP IN TOWN.
                                          THE HAIL FELL FROM LEWISVILLE
                                          TO ROSSTON.

13
Local storm report, Jan 6, 3:20 AM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 AM CST TUE JAN 6 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0210 AM    TEXARKANA                 TX   FLASH FLOOD
01/06/98   BOWIE                          SEVERAL HWY UNDERPASSES UNDER
                                          WATER FROM TEXARKANA TO NEW
                                          BOSTON.

0220 AM    LEWISVILLE                AR   1.00 INCH HAIL
01/06/98   LAFAYETTE

0232 AM    WILLISVILLE               AR   0.75 INCH HAIL
01/06/98   NEVADA                         50 MPH WINDS ALSO REPORTED.

0240 AM    ROSSTON                   AR   1.50 INCH HAIL
01/06/98   NEVADA                         TREES WERE ALSO DOWNED ALONG
                                          HWY 371. SOME MINOR DAMAGE TO
                                          HOMES WERE ALSO REPORTED.
                                          HAIL WAS REPORTED TO HAVE
                                          BEEN THREE INCHES DEEP IN TOWN.
                                          THE HAIL FELL FROM LEWISVILLE
                                          TO ROSSTON.

13
Local storm report, Jan 6, 5:25 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
525 AM CST TUE JAN 6 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0520 AM    LONGVIEW                  TX   FLOODING
01/06/98   GREGG                          F-M HIGHWAY 1650 NORTH OF
                                          LONGVIEW FLOODED BY KNEE
                                          DEEP WATER.

1240 AM    5 N LONGVIEW              TX   2.75 INCH HAIL
01/06/98   GREGG                          ALSO GOLFBALL SIZE HAIL
                                          NOTED WITH SEVERE DAMAGE
                                          TO ROOF AND WITH CONTINUED
                                          LEAKING.
Local storm report, Jan 6, 5:25 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
525 AM CST TUE JAN 6 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0520 AM    LONGVIEW                  TX   FLOODING
01/06/98   GREGG                          F-M HIGHWAY 1650 NORTH OF
                                          LONGVIEW FLOODED BY KNEE
                                          DEEP WATER.

1240 AM    5 N LONGVIEW              TX   2.75 INCH HAIL
01/06/98   GREGG                          ALSO GOLFBALL SIZE HAIL
                                          NOTED WITH SEVERE DAMAGE
                                          TO ROOF AND WITH CONTINUED
                                          LEAKING.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 6:51 PM CSTSevere Thunderstorm WarningSHVAngelina54 min
Jan 5, 10:48 PM CSTTornado WarningSHVSmith57 min
Jan 5, 11:23 PM CSTFlash Flood WarningSHVSmith3 hr
Jan 5, 11:43 PM CSTTornado WarningSHVSmith32 min
Jan 5, 11:46 PM CSTTornado WarningSHVUpshur59 min
Jan 5, 11:53 PM CSTSevere Thunderstorm WarningSHVGregg52 min
Jan 6, 12:28 AM CSTSevere Thunderstorm WarningSHVCass62 min
Jan 6, 12:33 AM CSTSevere Thunderstorm WarningSHVHarrison, Marion57 min
Jan 6, 1:00 AM CSTFlash Flood WarningSHVGregg, Upshur3 hr
Jan 6, 1:22 AM CSTSevere Thunderstorm WarningSHVBowie53 min
Jan 6, 1:26 AM CSTSevere Thunderstorm WarningSHVGregg49 min
Jan 6, 1:53 AM CSTFlash Flood WarningSHVCass, Marion3 hr
Jan 6, 2:36 AM CSTFlash Flood WarningSHVBowie3 hr
Jan 6, 12:10 PM CSTFlash Flood WarningSHVSabine, San Augustine, Shelby4 hr
Jan 6, 2:34 PM CSTFlash Flood WarningSHVSmith3 hr
Jan 6, 3:00 PM CSTFlash Flood WarningSHVAngelina3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.